• Lithium

    Trade Names :

    • Eskalith
    • Eskalith CR
    • Lithane
    • Lithobid
    • Lithonate
    • Lithotabs
    Inositol - Possible Helpful Interaction Herbal Diuretic - Possible Harmful Interaction Citrate - Possible Harmful Interaction
    Lithium is a medication used to treat bipolar disorder (manic-depressive illness). While it is quite effective, use of lithium creates some risks, especially related to dehydration.
    Inositol
    Lithium may cause or exacerbate symptoms of psoriasis . One very small double-blind study found that use of supplemental inositol may help alleviate this problem. 3 For more information, including dosage and safety issues, see the full Inositol article.
    The use of lithium as a therapy requires careful attention to lithium levels in the blood. If there's too little lithium, the treatment won't work; if lithium levels get too high, toxicity may result.
    One cause of excessively high lithium levels is dehydration. When the amount of water in the blood decreases, lithium levels proportionally rise, just as the Great Salt Lake becomes saltier as its water evaporates. For this reason, individuals taking lithium are warned that they must make sure to drink sufficient liquids when they are exposed to heat. Diuretic drugs ("water pills") can also cause problems, by causing the body to excrete water.
    A recent case report suggests that herbal diuretics can also lead to increased lithium levels. 1 Certain herbs are thought to act as diuretics, including buchu , celery seed, cleavers , corn silk, couchgrass, dandelion , goldenrod , gravel root, horsetail , juniper , parsley , rosemary and wild carrot.
    This report noted the case of a 26-year-old woman who had been taking a constant dose of lithium for 5 months without any problems. When she suddenly developed drowsiness, tremor, unsteadiness in walking, and rapid involuntary movements of the eyes, doctors conducted a laboratory examination and found that her lithium level had skyrocketed. It turned out that a few weeks before this episode she had started taking an herbal weight-loss formula that included numerous herbal diuretics.
    Manufacturers frequently add herbal diuretics to weight-loss formulas in order to cause short-term loss of water weight. This has no value for long-term weight loss, but it does cause some immediate sense of success. However, in this case, the herbal diuretics also caused lithium levels to rise.
    The bottom line : If you are taking lithium, avoid herbal diuretics.
    Potassium citrate, sodium citrate, and potassium-magnesium citrate are sometimes used to prevent kidney stones . These supplements reduce urinary acidity and can therefore lead to decreased blood levels and effectiveness of lithium. 2

    References

    1 Pyevich D, Bogenschutz MP. Herbal diuretics and lithium toxicity [letter]. Am J Psychiatry. 2001;158:1329.

    2Tatro D, ed. Drug Interaction Facts. St. Louis, Mo: Facts and Comparisons; 1999.

    3 Allan SJ, Kavanagh GM, Herd RM, et al. The effect of inositol supplements on the psoriasis of patients taking lithium: a randomized, placebo-controlled trial. Br J Dermatol . 2004;150:966-9.

    Revision Information

  • Join WellZones today.

    Make a Change For LifeLearn more

    Wellmont LiveWell is creating a new tradition of wellness in the mountains by providing individuals with tools and encouragement to live healthier lifestyles.

  • HeartSHAPE Spotlight

    At risk for a heart attack? Learn more

    Fight heart disease early and prevent heart attacks with HeartSHAPE® - a painless, non-invasive test that takes pictures of your heart to scan for early-stage coronary disease.

  • Calories and Energy Needs

    Calorie NeedsLearn more

    How many calories do you need to eat each day to maintain your weight and fuel your physical activity? Enter a few of your stats into this calculator to find out.

  • Ideal Body Weight

    Ideal Body WeightLearn more

    Using body mass index as a reference, this calculator determines your ideal body weight range. All you need to do is enter your height.

  • Body Mass Index

    Body Mass IndexLearn more

    This tool considers your height and weight to assess your weight status.


  • Can we help answer your questions?

    Wellmont Nurse Connection is your resource for valuable health information any time, 24 hours a day, seven days a week. Speak to a Nurse any time, day or night, at (423) 723-6877 or toll-free at 1-877-230-NURSE.